Riv. Mat. Univ. Parma, Vol. 9, No. 2, 2018

Debora Impera [a] and Emilio Musso [a]

Space-like Willmore immersions

Pages: 255-282
Received: 19 July 2018
Accepted in revised form: 27 November 2018
Mathematics Subject Classification (2010): 53C50, 53C42, 53A10, 53A10.
Keywords: Conformal Lorentzian geometry, Einstein Universe, space-like Willmore immersions.
Authors address:
[a]: Dipartimento di Matematica, Politecnico di Torino, Corso Duca degli Abruzzi 24, I-10129 Torino, Italy

Full Text (PDF)

Abstract: In this survey paper we implement the method of moving frames to the Lorentzian setting. As an application, we are able to give a geometrical proof of the fact that a space-like Willmore immersion of a compact surface in the oriented, time-oriented conformal compactification of the Minkowski 3-space must be totally umbilical.

L. J. Alías and B. Palmer, Conformal geometry of surfaces in Lorentzian space forms, Geom. Dedicata 60 (1996), no. 3, 301–315. MR1384435
L. J. Alías and B. Palmer, Deformations of stationary surfaces, Classical Quantum Gravity 14 (1997), no. 8, 2107–2111. MR1468569
T. Barbot, V. Charette, T. Drumm, W. M. Goldman and K. Melnick, A primer on the \((2+1)\)-Einstein universe, in "Recent developments in pseudo-Riemannian geometry", ESI Lect. Math. Phys., Eur. Math. Soc., Zürich, 2008, 179–229. MR2436232
W. Blaschke, Vorlesungen über Differentialgeometrie und geometrische Grundlagen von Einsteins Relativitätstheorie, B. 3, bearbeitet von G. Thomsen, J. Springer, Berlin, 1929. zbMATH
G. E. Bredon, Introduction to compact transformation groups, Pure and Applied Mathematics, 46, Academic Press, New York-London, 1972. MR0413144
R. L. Bryant, A duality theorem for Willmore surfaces, J. Differential Geom. 20 (1984), 23–53. MR0772125
R. L. Bryant, Surfaces in conformal geometry, Proc. Sympos. Pure Math., 48, Amer. Math. Soc., Providence, RI, 1988, 227–240. MR0974338
Y. Deng and C. Wang, Time-like Willmore surfaces in Lorentzian \(3\)-space, Sci. China Ser. A 49 (2006), no. 1, 75–85. MR2220786
B. A. Dubrovin, A. T. Fomenko and S. P. Novikov, Modern geometry–methods and applications. Part I, 2nd ed., Graduate Texts in Mathematics, 93, Springer-Verlag, New York, 1992. MR1138462
A. Dzhalilov, E. Musso and L. Nicolodi, Conformal geometry of timelike curves in the \((2+1)\)-Einstein universe, Nonlinear Anal. 143 (2016), 224–255. MR3516832
A. Einstein, Kosmologische Betrachtungen zur allgemeinen Relativitätstheorie, Sitzungsberichte der Königlich Preussischen Akademie der Wissenschaften, Berlin, 1917, 142–152. zbMATH
J. H. Eshenburg, Willmore Surfaces and Möbius geometry, unpublished manuscript, 1984.
O. Eshkobilov, E. Musso and L. Nicolodi, Lorentz manifolds whose restricted conformal group has maximal dimension, preprint, 2018.
C. Frances, Géometrie et dynamique lorentziennes conformes, Thése, E.N.S. Lyon, 2002.
C. Frances, Sur les variétés lorentziennes dont le group conforme est essentiel, Math. Ann. 332 (2005), no. 1, 103–119. MR2139253
S. W. Hawking and G. F. R. Ellis, The large scale structure of space-time, Cambridge Monographs on Mathematical Physics, 1, Cambridge University Press, London–New York, 1973. MR0424186
G. R. Jensen, E. Musso and L. Nicolodi, Surfaces in classical geometries, A treatment by moving frames, Universitext, Springer, Cham, 2016. MR3468639
G. R. Jensen, M. Rigoli and K. Yang, Holomorphic curves in the complex quadric, Bull. Austral. Math. Soc. 35 (1987), no. 1, 125–148. MR0875513
S. Kobayashi, Differential geometry of complex vector bundles, Publications of the Mathematical Society of Japan, 15, Princeton University Press, Princeton, NJ, 1987.
F. C. Marques and A. Neves, Min-max theory and the Willmore conjecture, Ann. of Math. 179 (2014), no. 2, 683–782. MR3152944
C. Nie, X. Ma and C. Wang, Conformal CMC-surfaces in Lorentzian space forms, Chin. Ann. Math. Ser. B 28 (2007), no. 3, 299–310. MR2339435
B. Palmer, Spacelike constant mean curvature surfaces in pseudo-Riemannian space forms, Ann. Global Anal. Geom. 8 (1990), no. 3, 217–226. MR1089235
R. Penrose, Cycles of time. An extraordinary new view of the universe, Alfred A. Knopf, New York, 2010. MR2858244
R. Penrose, On the gravitization of quantum mechanics 2: Conformal cyclic cosmology, Found. Phys. 44 (2014), no. 8, 873-890. DOI
J. Rawnsley, On the universal covering group of the real symplectic group, J. Geom. Phys. 62 (2012), no. 10, 2044–2058. MR2944792
G. Thomsen, über konforme Geometrie I: Grundlagen der konformen flächentheorie, Abh. Math. Sem. Hamburg 3 (1924), 31–56. DOI
P. Tod, Penrose's Weyl curvature hypothesis and conformally-cyclic cosmology, J. Phys.: Conf. Ser. 229 (2010), no. 1, 012013. DOI
P. Wang, Blaschke's problem for timelike surfaces in pseudo-Riemannian space forms, Int. J. Geom. Methods Mod. Phys. 7 (2010), no. 7, 1147–1158. MR2749382
F. W. Warner, Foundations of differentiable manifolds and Lie groups, Graduate Texts in Mathematics, 94, Springer-Verlag, New York-Berlin, 1983. MR0722297
R. O. Wells, Jr., Differential analysis on complex manifolds, 2nd ed., Graduate Texts in Mathematics, 65, Springer-Verlag, New York-Berlin, 1980. MR0608414

Home Riv.Mat.Univ.Parma